Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 456, NWS Des Moines, IA

October 1, 2004Greene County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Oct 1, 2004, 7:42 AM CDT for Greene County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2004, 7:42 AM CDT (12:42 UTC)
Expired
Oct 1, 2004, 8:30 AM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Greene County, IA

The radar

The Des Moines radar (KDMX), 71 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 0.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 011241
SVRDMX
IAC073-011330-
/X.NEW.KDMX.SV.W.0021.041001T1242Z-041001T1330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
742 AM CDT FRI OCT 1 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN WEST CENTRAL IOWA.

* UNTIL 830 AM CDT.

* AT 737 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES NORTHEAST OF COON RAPIDS...OR 46 MILES
  SOUTHWEST OF FORT DODGE...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR JEFFERSON BY 800 AM CDT.
  NEAR JEFFERSON MUNICIPAL AIRPORT BY 805 AM CDT.
  NEAR GRAND JUNCTION BY 815 AM CDT.

THE LOCATION OF RIPPEY IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE TO YOUR NATIONAL WEATHER SERVICE IN DES
MOINES AT 1-800-759-9276.

LAT...LON 4217 9463 4187 9460 4189 9419 4220 9421

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 2:30 AM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, Oct 1, 2:30 AM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
230 AM CDT FRI OCT 1 2004

.DISCUSSION...
MAIN CONCERN HAS BEEN WINDS AND TRANSITION TODAY AND TEMPERATURES
FOR TONIGHT.

MODELS APPEAR TO BE HANDLING TRANSITIONAL FORECAST WELL.  SHORT TERM
RUC13 AND RUC20 ARE IN AGREEMENT ALSO WITH FRONTAL TIMING AND
DEVELOPMENT OF PCPN THIS MORNING AND AFTERNOON WITH RAPID CLEARING
TONIGHT DIMINISHING WINDS AND REALLY DRY AIR AND LOW DEWPOINTS
PROMPT WARNINGS/ADVISORY TONIGHT.  LOOKING AT TODAY GOOD DYNAMICAL
FIELDS AHEAD OF FRONT AND MOISTURE WILL BE THERE AROUND MID TO UPPER
50S DEWPOINTS SURGE AHEAD OF THE FRONT THOUGH THUNDER WILL BE A
STRUGGLE AS INSTABILITY NOT THE GREATEST NOR MUCH CAPE. GOOD MIXING
SHOULD BRING TEMPS TO A HALT BY 17 OR 18Z WITH STRONG CAA THEN
FALLING TEMPS FROM THERE.  GRADIENT SHOULD RELAX QUICKLY THIS
EVENING SO WILL NOT CARRY WIND ADVISORY INTO THE EVENING HOURS.
GOOD PRESSURE RISES AND ALREADY STRONG WIND FIELD ALOFT ALONG WITH
MIXING SHOULD REALIZE ADVISORY CRITERIA.  REST OF FORECAST LOOKS DRY
WITH SLOW MODERATION OF TEMPS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY ENTIRE CWA THIS
AFTERNOON BTWN 17Z-23Z.
FREEZE WARNING AFTER MIDNIGHT TONIGHT NORTH OF HIGHWAY 30 AND WEST
OF HIGHWAY 25(SOUTH OF A LINE FROM DENISON TO AMES TO MARSHALLTOWN
AND WEST OF A LINE FROM NEAR GUTHRIE CENTER TO NEAR CRESTON TO NEAR
MT AYR).
FROST ADVISORY AFTER MIDNIGHT TONIGHT SOUTH OF HIGHWAY 30 AND EAST
OF HIGHWAY 25.

&&
Hazardous weather outlook, Oct 1, 5:00 AM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
500 AM CDT FRI OCT 1 2004

IAZ004>007-015>017-023>028-033>039-044>050-057-070-081-092-021056-
ADAMS-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-
CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-
HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-
TAYLOR-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
500 AM CDT FRI OCT 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA ALONG AND NORTH OF
HIGHWAY 30 AND WEST OF HIGHWAY 25.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH LATE AFTERNOON
FRIDAY.  IT WILL BE VERY WINDY AS WELL WITH A SUSTAINED NORTHWEST
WIND AT 25 TO 35 MPH WITH GUSTS OVER 40 MPH.  A HARD FREEZE IS
EXPECTED LATE TONIGHT INTO SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

IAZ058>062-071>075-082>086-093>097-021056-
ADAIR-APPANOOSE-CLARKE-DALLAS-DAVIS-DECATUR-GUTHRIE-JASPER-LUCAS-
MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-RINGGOLD-UNION-WAPELLO-
WARREN-WAYNE-
500 AM CDT FRI OCT 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA SOUTH OF HIGHWAY
30 AND EAST OF HIGHWAY 25.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH LATE AFTERNOON
FRIDAY.  IT WILL BE VERY WINDY AS WELL WITH A SUSTAINED NORTHWEST
WIND AT 25 TO 35 MPH WITH GUSTS OVER 40 MPH.  SCATTERED FROST IS
EXPECTED LATE TONIGHT INTO SATURDAY MORNING.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

FORSTER

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.